NEW YORK (AP) — The fungus found in tainted steroid shots matches the one blamed in the national meningitis outbreak that has killed 20 people, federal health officials said Thursday.
Officials had previously said more than 50 unopened vials were contaminated with fungus, but they were doing more tests to determine the kind of fungus.
With Thursday's announcement, officials say they have confirmed the link between the outbreak and the maker of the steroids, New England Compounding Center of Framingham, Mass.
The specialty pharmacy has been at the center of a national investigation into more than 250 fungal meningitis cases, including at least 20 deaths.
The victims in the outbreak had all received steroid shots made by the company, mostly to treat back pain. The company last month recalled three lots of the steroid made since May.
The fungus was found in one batch made in August, according to the Food and Drug Administration and the Centers for Disease Control and Prevention. CDC previously said all the illnesses so far had been tied to one lot.
The FDA and CDC said Thursday that tests were continuing on the other two lots. As many as 14,000 people got shots from the three recalled lots.
The fungus in the vials — Exserohilum rostratum— is the same as that found in at least 40 people sickened with fungal meningitis, said the CDC's Mary Brandt, whose lab did the testing.
"We were able to link the organism in these vials to the organism in the patients," she said.
The FDA-CDC announcement did not say how many vials had that specific fungus.
NECC released the following statement late Thursday afternoon:
"The Centers for Disease Control and Prevention and the U.S. Food and Drug Administration announced today they had confirmed the presence of a fungus known as Exserohilum rostratum in unopened vials of methylprednisolone acetate produced at New England Compounding Center. We are eager to review these findings as part of our continued cooperation with the CDC and FDA to identify the cause of this contamination. The CDC and FDA have previously confirmed infections linked to cases of fungal meningitis in patients who received injections of methylprednisolone acetate. NECC is earnestly focused on determining, along with these agencies, the cause of contamination in vials of this product - and to rapidly and professionally carry out a recall to remove all NECC products from circulation. We urge anyone with questions or concerns to dial FDA's Drug Information Line at 855-543-DRUG (3784) and press * to get the most recent information regarding the recall and speak directly to a pharmacist."